When Chris was home after his first three month stint in the hospital, and while he was enrolled at the day program, he would pace our small apartment constantly. Round and round he went, round the dining room table, then into the living room, then back out to the dining room, round and round and round. Sit down, we would yell, but he couldn’t sit down. He was extremely agitated. His eyes also sort of rolled back into his head, giving him that “zombie” look. Chris was on the antidepressant Effexor as well as the antipsychotic Respirdal at that time.
There’s the gold standard where doctors, patients and family members know and share what is going on,
From the Family Dysfunction and Mental Health blog
But yes, antidepressants per se can indeed cause increased suicidal ideation, suicidal behavior, and completed suicides. However, I believe this only happens in three very specific situations, all of which can be managed by a competent psychiatrist.
The first situation is when a patient develops a side effect known as akisthesia (sic), which is extreme agitation in which a patient can barely sit still. Milder agitation can also be a side effect. Studies clearly show that a mix of depression and anxiety greatly increases the risk for suicide. The psychiatrist can warn patients about this side effect and tell them to call the doctor if it develops. Tranquilizers usually take care of this problem, but some patients must be switched to a different antidepressant, which may or may not cause that particular side effect.
and then there is the reality:
We just put up with the pacing. Now I find out that there is name to it, “akathesia” and that a competent psychiatrist can manage this. We put up with it because we just figured it was part of the diagnosis. Chris ended up back in the hospital after one month at the day program while they switched his meds. Seems now that all they really needed to do was to get him off the Effexor.
The popping and whistling sounds that Chris made went on much longer. Again, Ian and I figured it was just part of the weird territory of psychosis that we had wandered into. Surely, we figured, Chris was popping and whistling at the day program, and if it was okay with the doctors then it was okay with us. I think this may have been a symptom of tardive dyskinesia, but what do I know? Eventually, he just stopped popping and whistling.